Tennessee, 2021

Damaging Winds in Tennessee, June 28 to 29, 2021

June 28 to 29, 2021 · NWS MRX · 10 events in 6 counties and zones

Thunderstorms that developed in the late afternoon hours of June 28 produced wind gusts that brought down numerous trees and power lines across parts of East Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Thunderstorms that developed in the late afternoon hours of June 28 produced wind gusts that brought down numerous trees and power lines across parts of East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 28, 2:36 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 28, 2:36 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
336 PM EDT Mon Jun 28 2021

.SHORT TERM...(Tonight and Tuesday)...

Showers and isolated afternoon thunderstorms will continue this
afternoon and into the evening. A few storms may produce gusty
winds and heavy rainfall. Parts of the area will stay dry through
this evening. Temperatures at mid afternoon were in the upper 80s
to lower 90s at lower elevations outside of the thunderstorms. A
newly formed tropical depression off the South Carolina coast will
move northeast into SC/GA overnight and then towards Chattanooga
by Tuesday evening.

The east to southeast flow will cause the showers and
thunderstorms to move from the eastern mountains into the
Tennessee Valley late this afternoon then begin to dissipate this
evening. Other storms that are developing over the plateau and
southwest Virginia are moving to the northwest into southeast
Kentucky. Will keep rain chances at 20 to 40 percent for the late
afternoon and then decrease to 20 percent in the evening.

As the Eastern US upper level ridge stays strong across the
northeast part of the area through Tuesday the chance for showers
and storms will be lowest there. To the south the Tropical
depression off the SC coast will increase showers and
thunderstorms over southwest North Carolina by early morning and
then move into southeast Tennessee. Will have chance pops
increasing to likely over the southern third of the forecast area
during the day. Chance pops central sections to slight chance
northeast. Highs will again be in the lower 90s from about I-40
north but only mid 80s southeast. Rainfall amounts could be
locally heavy in the afternoon near Chattanooga but not expecting
any flooding problems.

TD

.LONG TERM...(Tuesday through Sunday)...

Key messages:

1. Significant precip late in the week. Dry conditions leading into
event will likely keep flood threat to a minimum.

Discussion:

An E-W oriented upper ridge will be situated from the mid-Atlantic
coast westward to the Arklatex region Tuesday night, with the
remnants of Tropical Depression 4 along the Gulf coast and an upper
trough beginning to dive south through Great Lakes towards the Ohio
River valley. The subtropical ridge will slowly lose strength
Wednesday into Thursday as the northern trough drops south, allowing
a cold front to push into the southern Appalachians and the
Tennessee river valley. There are substantial differences in how
this upper trough develops Friday into the weekend, so confidence in
the details of the forecast for Friday onward is fairly low.
However, most all guidance points to a wet pattern Thursday through
Friday night.

Tuesday night through Wednesday the subtropical ridge should keep
rain chances mostly diurnal, although waning influence from the
subtropical ridge should allow convection to develop pretty early on
Wednesday. Similar story for Thursday but have categorical PoPs in
on Thursday as broad southwesterly low level flow will increase
moisture substantially across the region ahead of the approaching
cold front to our north. Expect most everyone will see at least some
rain Thursday.

Thursday night into Friday PWAT values will balloon to over 1.8" to
2.0" across the TN valley as the cold front arrives and moisture
advection peaks ahead of it. Storm total amounts of 2-3" or more
will be possible from Thursday morning through Saturday. Lack of
heavy priming rains, limited duration of high PWAT air and moisture
transport, and a steady (albeit slow) southward motion of the cold
front means that for now the potential for flash flooding doesn't
appear widespread. However the GFS retrogrades the upper trough
westward on Friday and forms a cutoff low over the upper midwest
that meanders there through the weekend, which would leave our CWA
in a steady stream of Gulf moisture. This is in contrast with the
ECMWF keeps the trough further east and pushes the cold front well
to our south by Saturday morning. If the GFS solution comes to
fruition then more widespread flooding potential will be realized.
It's too early to tell how this is going to play out but overall
would say the flooding potential seems higher than it did with the
overnight shift.

CD

&&

.AVIATION...
18Z TAF DISCUSSION.

There will be isolated to scattered convection this afternoon and
evening. Will include VCTS for a few hours at all sites. VFR
conditions expected to be predominant at all sites overnight.
Winds will generally be light. Tuesday there will be increasing
moisture near CHA from a tropical depression approaching from the
southeast so have Prob30 group for Thunderstorms at the end of the
forecast period.

TD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  87  71  90  71 /  10  60  30  60  20
Knoxville McGhee Tyson Airport, TN  70  90  71  90  71 /  20  50  30  60  30
Oak Ridge, TN                       70  90  69  89  69 /  20  40  30  60  30
Tri Cities Airport, TN              65  91  67  90  67 /  10  20  20  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 28, 2:39 PM EST, 1 hour 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
339 PM EDT Mon Jun 28 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
339 PM EDT Mon Jun 28 2021 /239 PM CDT Mon Jun 28 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

However, there is the potential for some heavy rainfall Thursday
into Friday. Recent dry weather may limit the threat of flooding,
but guidance continues to indicate the potential for widespread
heavy rains so there exists at least some threat for some isolated
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jun 28, 2:33 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
333 PM EDT Mon Jun 28 2021

TNZ040>043-282015-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
333 PM EDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCKE AND SOUTHWESTERN
GREENE COUNTIES UNTIL 415 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hot Springs, or 13 miles south of Greeneville,
moving west at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Newport, Parrottsville, Caney Branch, Del Rio, Bybee and Cedar Creek.

LAT...LON 3595 8324 3620 8311 3604 8277 3593 8282
      3595 8285 3595 8290 3593 8290 3593 8292
      3592 8291 3589 8290 3588 8291
TIME...MOT...LOC 1932Z 111DEG 12KT 3599 8290

TD
Special weather statement, Jun 28, 3:11 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
411 PM EDT Mon Jun 28 2021

TNZ085>087-282100-
Northwest Monroe TN-Southeast Monroe TN-McMinn TN-
411 PM EDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCMINN AND WESTERN
MONROE COUNTIES UNTIL 500 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Madisonville, moving northwest at 15 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Sweetwater, Madisonville, Vonore, Tellico Plains, Niota, Tariffville,
Mount Vernon and Citico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3551 8459 3565 8441 3565 8440 3564 8440
      3565 8436 3567 8435 3566 8433 3567 8432
      3540 8410 3529 8426
TIME...MOT...LOC 2011Z 137DEG 14KT 3541 8425

DH
Special weather statement, Jun 28, 3:24 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
424 PM EDT Mon Jun 28 2021

VAZ005-006-008-282115-
Washington VA-Scott VA-Russell VA-
424 PM EDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSSELL...EAST
CENTRAL SCOTT AND SOUTHWESTERN WASHINGTON COUNTIES AND THE
NORTHEASTERN CITY OF BRISTOL UNTIL 515 PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm over
Abingdon, moving west at 20 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Bristol Va, Abingdon, St. Paul, Collingwood, Castlewood, Holston,
Hansonville, Hilander Park, Benhams and Emory-Meadow View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3661 8195 3667 8242 3689 8234 3690 8233
      3689 8232 3691 8232 3690 8231 3691 8230
      3692 8230 3678 8189
TIME...MOT...LOC 2024Z 106DEG 16KT 3672 8201

DH

The radar

The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 28, 3:40 PM EST
Where
Monroe County, 1.32 mi WSW of Big Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.460, -84.320

Several trees were blown down.

Thunderstorm Wind, Claiborne

When
June 28, 5:25 PM EST
Where
Claiborne County, 0.89 mi NW of Tazewell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.460, -83.580

Several trees were blown down near Tazewell.

Thunderstorm Wind, Claiborne

When
June 28, 5:44 PM EST
Where
Claiborne County, 1.77 mi SW of Sand Lick
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.380, -83.690

Several trees were blown down.

Thunderstorm Wind, Union

When
June 28, 5:58 PM EST
Where
Union County, 0.89 mi SE of Hickory Star Lndg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.270, -83.810

A couple of trees were blown down.

Thunderstorm Wind, Union

When
June 28, 6:20 PM EST
Where
Union County, 2.15 mi SSW of New Loyston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.200, -83.930

A few trees were blown down.

Thunderstorm Wind, Anderson

When
June 28, 6:25 PM EST
Where
Anderson County, 0.56 mi E of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.120, -84.120

Several trees were blown down near the Museum of Appalachia.

Thunderstorm Wind, Anderson

When
June 28, 6:30 PM EST
Where
Anderson County, 0.56 mi E of Hillvale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.180, -84.090

Several trees were blown down across the area.

Thunderstorm Wind, Campbell

When
June 28, 7:20 PM EST
Where
Campbell County, 1.31 mi ENE of Elk Vly
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.490, -84.210

A few trees were blown down.

Thunderstorm Wind, Campbell

When
June 28, 7:25 PM EST
Where
Campbell County, 0.69 mi S of Red Ash
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.310, -84.230

Two trees were blown down near Caryville.

Thunderstorm Wind, McMinn

When
June 29, 3:50 PM EST
Where
McMinn County, Union Mc Minn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.550, -84.570

Multiple trees were blown down along I-75 northbound at mile marker 57.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958037, 958038, 958039, 958040, 958041, 958042, 958043, 958045, 958044, 958046.